Hail, Jefferson
- When
- April 29, 4:55 AM EST
- Where
- Jefferson County, Henderson
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.850, -76.183
Scattered thunderstorms developed in the vicinity of a warm front during the early morning hours. The thunderstorms produced large hail across southern Jefferson, Lewis and Oswego counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Scattered thunderstorms developed in the vicinity of a warm front during the early morning hours. The thunderstorms produced large hail across southern Jefferson, Lewis and Oswego counties. Most reports were dime to penny size, but a report of ping pong ball sized hail which covered the ground was relayed by the Jefferson county Sheriff in the Town of Henderson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 28, 9:51 PM EST, 7 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1051 PM EDT WED APR 28 2004 CANT IGNORE WHAT IS GOING ON TO OUR WEST AT THIS TIME. WILL HAVE TO THROW IN A CHANCE OF A BRIEF SHOWER LATER TONIGHT. NEW MODELS JUST COMING IN DO SHOW AN AREA OF LIFT LATER TONIGHT BUT ALL SHOULD BE DONE BY 12Z. EARLIER UPDATED BELOW ************************************* ALL WAS GOING PRETTY WELL THE PAST FEW HOURS WITH THE WARM FRONTAL SHOWERS PROGRESSING EVEN FASTER NORTHEAST THAN EARLIER FORECAST. SUDDENLY WE HAVE A NEW AREA OF CONVECTION EAST OF LAKE HURON WITH A COUPLE OF LIGHTNING STIRKES SHOWING UP. NONE OF THIS ACTIVITY WAS EVEN CONSIDERED WITH THE FORECAST THAT WAS SENT AT 1005 PM SO WE WILL HAVE TO KEEP A CLOSE EYE ON ITS EVOLUTION. THERE WAS A HINT OF THIS ACTIVITY ON THE INTERMEDIATE ETA BUFKIT IN AN ENHANCED OMEGA FIELD SHOWING UP BETWEEN 5 AND 10 THOUSAND FEET FROM 08Z TO 12Z. OTHERWISE...TEMPERATURE FIELDS BEHAVING WELL FROM EARLIER FORECAST. WE HAVE DECREASED SOME OF THE HIGHER WIND GUSTS THOUGH FOR THE OVERNIGHT PERIOD. WATCH FOR A POSSIBLE UPDATED FORECAST IF THE SOUTHERN ONTARIO ECHOES HOLD TOGETHER. .BUF...NONE. SAGE AFTERNOON AFD BELOW ******************************************************* A WELL DEFINED WARM FRONT NOW TRAVERSING SOUTHERN ONTARIO WILL MAKE ITS WAY ACROSS WESTERN AND NORTH CENTRAL NEW YORK EARLY TONIGHT. WHILE MOST AREAS WILL ONLY EXPERIENCE CLOUDY SKIES AND SPRINKLES... THERE WILL BE A FEW STEADIER SHOWERS NEAR LAKE ONTARIO AND ACROSS THE NORTH COUNTRY. CLOUDS WILL CLEAR BEHIND THE FRONT LATER TONIGHT AS A STRONG 65KT LOW LEVEL JET WILL MAKE ITS ACROSS THE REGION. THE CORE OF THE LL JET WILL BE AROUND 3K. NORMALLY WOULD NOT EXPECT THE WINDS IN A WARM AIR ADVECTION CASE TO BE ABLE TO TOTALLY MIX TOP THE SFC...BUT AM A LITTLE CONCERNED THAT OUR DAYBREAK TEMP WILL BE IN THE UPPER 50S TO NEAR 60 FOR THE FAR WESTERN COUNTIES. THIS FLYS IN THE FACE OF THE ETA HOURLY PROFILES WHICH SUGGEST THAT READINGS WILL BE CLOSER TO 50 AT DAYBREAK...BUT LAMP DATA AND MAV GUIDANCE ARE LEANING TOWARDS 60. I FEEL THAT THE WARMER SOLUTION WILL BE MUCH CLOSER TO REALITY FOR THE EIGHT WESTERN COUNTIES WHERE THE WAA WILL BE STRONGEST...THUS GUSTY WINDS WILL PROBABLY COME INTO PLAY. FURTHER EAST...TEMPS WILL BE LOWER AND ENOUGH OF A NOCTURNAL INVERSION WILL BE IN PLACE TO KEEP WINDS DOWN UNTIL AFTER 12Z. IN ANY CASE...AM NOT ANTICIPATING ADVISORY CRITERIA WINDS...BUT GUSTS TO 40 MPH OR SO WILL CERTAINLY BE POSSIBLE. HIGHER GUSTS WILL BE POSSIBLE ALONG THE CHAUTAUQUA AND SRN ERIE LAKE SHORE WHERE THE SOUTHERLY COMPONENT CAN OFTEN ADD 5-10 MPH TO THE WIND SPEEDS. THIS WILL ALL BE ADDRESSED WITHIN THE BODY OF THE ZONES. THE UPSHOT OF THIS IS THAT STRONG WAA LATER TONIGHT AND THURSDAY WILL RESULT IN A WINDY AND WARM DAY THURSDAY WITH PLENTY O SUNSHINE. TEMPS IN MOST AREAS WILL CLIMB INTO THE UPPER 70S WEITH SOME LOW 80S SPRINKLED ACROSS THE GENESEE VALLEY AND FINGER LAKES REGION. THE COOL SPOTS WILL NATURALLY BE DOWNWIND OF LAKES ERIE AND ONTARIO WHERE TEMPS WILL BE IN THE UPPER 60S AND LOW 70S. A DEEP SOUTHWESTERLY FLOW THURSDAY NIGHT WILL KEEP TEMPS ABOVE NORMAL WITH LOWS STRUGGLING TO DROP INTO THE MID AND UPPER 50S. THE REAL FORECAST CHALLENGE COMES ON FRIDAY AND SATURDAY AS BOTH ETA AND AVN SHOW A FAIR AMOUNT OF MOISTURE BUT LITTLE IN THE WAY OF FORCING. THERE MAY BE A WEAK RIPPLE IN THE MID AND UPPER LEVELS THAT CAN GENERATE A SHOWER OR TWO FRIDAY...SO WILL INSERT LOW CHC POPS. CANNOT SEE ANYTHING TO SPARK ANY PCPN SATURDAY AS THE FLOW SHARPENS AND BECOMES MORE SOUTHERLY IN RESPONSE TO THE ELONGATED LIFTING LOW OVER THE MID WEST. RSH EXTENDED (WEEKEND AND EARLY NEXT WEEK)... MRF HAS TRENDED TOWARD A HIGHER AMPLITUDE PATTERN FOR LATE IN THE WEEKEND AND THE START OF THE NEXT WORK WEEK...WHILE THE 00Z RUNS OF THE CANADIAN AND THE UKMET APPEAR MORE IN LINE WITH THE PREVIOUS MRF RUN AND MOVE THE UPPER TROUGH THROUGH THE EASTERN GREAT LAKES FASTER. GFS ENSEMBLES APPEAR TO BE LEANING MORE TOWARD THE SLOWER... MORE MOIST SOLUTIONS FOR THE LATE WEEKEND AND EARLY IN THE UPCOMING WORK WEEK...WITH POPS ON SOME MEMBERS AS HIGH AS THE 50S FOR MONDAY. SUCH HIGH POPS ARE IN KEEPING WITH BEING IN THE VICINITY OF AN UPPER LOW...WHICH THE MRF DEVELOPS OVER PENNSYLVANIA BY 12Z TUESDAY. HOWEVER...THE MRF ALSO FORECASTS STRONG SURFACE RIDGING AT THE SAME TIME. AFTER A STRONG FRONT MOVES THROUGH SUNDAY... ACCOMPANIED BY A CHANCE OF THUNDER...HAVE OPTED TO MAINTAIN GOOD FORECAST CONTINUITY WITH THIS EXTENDED FORECAST...LEAVING A CHANCE OF SHOWERS MONDAY WHILE KEEPING TUESDAY AND WEDNESDAY DRY. OPERATIONAL MRF IS A LITTLE COOLER THAN THE REST OF THE GFS ENSEMBLE MEMBERS FOR THE START OF NEXT WEEK AND HAVE INCREASED FORECAST TEMPERATURES SLIGHTLY OVER MEX MOS THEN. AVIATION DISCUSSION... VFR CONDITIONS WILL PREVAIL WITH AREAS OF SPRINKLES OR LIGHT RAIN. INCREASING WIND WILL BE THE PRIMARY ITEM OF CONCERN AS THE SURFACE GRADIENT TIGHTENS BEHIND THE SURFACE RIDGE. ETA 850MB WINDS INCREASE OVER 50KTS OVERNIGHT...AND 925MB WINDS INCREASE TO ABOUT 50KTS IN THE FAR WEST. MODEL SOUNDINGS PROVIDE FOR ENOUGH OF AN INVERSION OVERNIGHT...EVEN IF THE SURFACE TEMPERATURE WARMS...TO ALLOW FOR INCREASING WIND BUT WITH NOT ENOUGH MIXING ANTICIPATED TO BRING REALLY STRONG WINDS TO THE SURFACE. MAINTAINED CONTINUITY WITH LLWS LATE TONIGHT DUE MOSTLY TO SPEED SHEAR...THOUGH LATE TONIGHT GUSTINESS WILL START TO INCREASE...CONTINUING THROUGH TO 18Z. DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 423 AM EDT THU APR 29 2004 NYZ001>008-010>014-019>021-085-291023- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 423 AM EDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ JJR
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391074, 5391075, 5391076, 5391077.